Florida, 2018

Damaging Winds in Florida, December 20, 2018

December 20, 2018 · NWS JAX · 2 events in 2 counties and zones

A warm front lifted across the local area as a unusually strong area of low pressure tracked across the SE region. A pre-frontal line of storms moved across the area in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A warm front lifted across the local area as a unusually strong area of low pressure tracked across the SE region. A pre-frontal line of storms moved across the area in the afternoon. A strong low level jet caused strong wind gusts, even from showers. Saturated grounds caused localized flooding from additional heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 20, 8:51 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 20, 8:51 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
851 AM EST Thu Dec 20 2018

.Update.../through this evening/...

Warm front will move North of the region early this afternoon, as
the cold front enters the Western part of the forecast area. The
cold front will sweep East across area this afternoon. Fairly
widespread rain will lift North with the warm front. A line of
showers and storms is expected to develop along and ahead of the
cold front with isolated strong to severe storms possible. The best
chance for severe weather will generally be South of a line from GNV
to SGJ, with an isolated tornado possible. Areal flooding will
remain possible across much of the forecast area as well, as an
average of 2 to 4 inches, with locally higher amounts falls on
already saturated. Highs will range from 65 to 70 over SE GA and
Suwannee valley of Northeast Florida, to 65 to 70 elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  53  58  40 / 100  70  60  10
SSI  68  54  61  40 / 100  80  50  10
JAX  70  55  61  40 / 100  80  50   0
SGJ  74  55  63  40 / 100  90  50   0
GNV  69  54  60  39 / 100  60  60   0
OCF  71  55  61  40 / 100  70  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday morning for Alachua-Baker-Bradford-
     Clay-Coastal Duval-Coastal Flagler-Coastal Nassau-Coastal
     St. Johns-Columbia-Gilchrist-Hamilton-Inland Duval-Inland
     Flagler-Inland Nassau-Inland St. Johns-Marion-Putnam-
     Suwannee-Union.

GA...Flood Watch through Friday morning for Atkinson-Charlton-Clinch-
     Echols-Ware.

AM...Small Craft Advisory until 10 AM EST this morning for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

     Gale Warning until 4 AM EST Saturday for Coastal waters from
     Altamaha Sound to Fernandina Beach FL out 20 NM-Coastal
     waters from Fernandina Beach to St. Augustine FL out 20 NM-
     Coastal waters from St. Augustine to Flagler Beach FL out
     20 NM-Waters from Altamaha Sound GA to Fernandina Beach FL
     from 20 to 60 NM-Waters from Fernandina Beach to St.
     Augustine FL from 20 to 60 NM-Waters from St. Augustine to
     Flagler Beach FL from 20 to 60 NM.

&&

23

In the hours before

Special weather statement, Dec 20, 8:28 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
828 AM EST THU DEC 20 2018

FLZ040-201400-
Marion FL-
828 AM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
900 AM EST...

* At 828 AM EST, National Weather Service meteorologists were
  tracking a gusty shower near Wildwood, moving north at 50 mph.

* Funnel clouds possible with this shower.

* Locations impacted include...
  Lynne, Weirsdale, Santos, Ocklawaha, Moss Bluff, Silver Springs
  Shores, Lake Weir, Belleview, Burbank and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2934 8200 2907 8164 2905 8164 2905 8166
      2896 8166 2896 8217
TIME...MOT...LOC 1328Z 197DEG 42KT 2892 8206

NELSON
Special weather statement, Dec 20, 9:09 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
909 AM EST THU DEC 20 2018

FLZ037-040-201445-
Putnam FL-Marion FL-
909 AM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND
SOUTHEASTERN PUTNAM COUNTIES UNTIL 945 AM EST...

* At 909 AM EST, National Weather Service meteorologists were
  tracking a gusty shower near Juniper Springs, moving northeast at
  40 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  shower.

* Locations impacted include...
  Crescent City, Pomona Park, Salt Springs, Juniper Springs, Lake
  Delancy, Fruitland, Satsuma, Welaka, Lake Como and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2934 8195 2963 8160 2944 8149 2940 8148
      2938 8145 2932 8168 2928 8164 2922 8164
      2911 8179
TIME...MOT...LOC 1409Z 226DEG 33KT 2924 8180

NELSON
Special weather statement, Dec 20, 9:38 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
938 AM EST THU DEC 20 2018

FLZ032-033-037-201515-
Putnam FL-Clay FL-Inland St. Johns FL-
938 AM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. JOHNS...
NORTHEASTERN PUTNAM AND SOUTHEASTERN CLAY COUNTIES UNTIL 1015 AM
EST...

* At 938 AM EST, National Weather Service meteorologists were
  tracking a gusty shower near Hollister, or near Palatka, moving
  north at 40 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  shower.

* Locations impacted include...
  Palatka, East Palatka, Bostwick, Federal Point, Bardin, Hollister,
  Penney Farms and Carraway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2953 8171 2963 8184 2999 8184 2977 8151
TIME...MOT...LOC 1438Z 194DEG 35KT 2962 8176

NELSON
Special weather statement, Dec 20, 10:02 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1002 AM EST THU DEC 20 2018

FLZ025-032-033-037-133-201530-
Coastal St. Johns FL-Inland Duval FL-Putnam FL-Clay FL-
Inland St. Johns FL-
1002 AM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS...
NORTHEASTERN PUTNAM...NORTHEASTERN CLAY AND SOUTH CENTRAL DUVAL
COUNTIES UNTIL 1030 AM EST...

* At 1002 AM EST, National Weather Service meteorologists were
  tracking a gusty shower 7 miles southwest of Green Cove Springs,
  moving north at 35 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  shower.

* Locations impacted include...
  Orange Park, Green Cove Springs, Mandarin, Fruit Cove, World Golf
  Village, Fleming Island, Bellair-Meadowbrook Terrace, Picolata,
  Switzerland and Bostwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2970 8159 2996 8183 3022 8177 3001 8135
TIME...MOT...LOC 1502Z 198DEG 30KT 2989 8173

NELSON
Special weather statement, Dec 20, 10:04 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1004 AM EST THU DEC 20 2018

FLZ038-138-201545-
Coastal Flagler FL-Inland Flagler FL-
1004 AM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FLAGLER COUNTY UNTIL 1045
AM EST...

* At 1004 AM EST, National Weather Service meteorologists were
  tracking a gusty shower over DeLand, moving northeast at 60 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  shower.

* Locations impacted include...
  Palm Coast, Flagler Beach, Bunnell, Marineland, Beverly Beach and
  Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2946 8110 2946 8112 2943 8110 2941 8115
      2927 8115 2926 8135 2965 8129 2967 8126
      2966 8125 2967 8121 2968 8122 2969 8119
      2969 8115 2952 8110
TIME...MOT...LOC 1504Z 203DEG 52KT 2902 8132

NELSON
Local storm report, Dec 20, 10:09 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1009 AM EST THU DEC 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     TSTM WND GST     5 W EAST PALATKA        29.66N 81.69W
12/20/2018  M41 MPH          Putnam             FL   AWOS

            AN AWOS SITE MEASURED A PEAK WIND GUST OF 41MPH AT
            PALATKA KAY LARKIN FIELD.

&&

RBRICKER

The radar

The Jacksonville radar (KJAX), 132 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
December 20, 10:10 AM EST
Where
Flagler County, 1.2 mi W of Codys Corner
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.340, -81.330

A tree was blown down across County Road 304 in the St. Johns Park area. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Duval

When
December 20, 10:48 AM EST
Where
Duval County, 0.69 mi S of Lake Forest
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.340, -81.630

The Weatherflow sensor at the Terminal Channel measured a wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791792, 791793.